Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Extremal arcs and extended Hamiltonian systems

Author: Frank H. Clarke
Journal: Trans. Amer. Math. Soc. 231 (1977), 349-367
MSC: Primary 49A05
MathSciNet review: 0442784
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A general variational problem is considered; it involves the minimization of an integrand L of a very general nature. The Lagrangian L is allowed to assume the value $ + \infty $, and need satisfy no differentiability or convexity conditions. A Hamiltonian corresponding to the problem is defined via the conjugate function of convex analysis, and it is shown how one obtains necessary conditions in the form of an extended Hamiltonian system. This system is expressed in terms of certain ``generalized gradients'' previously developed by the author.

A further result is given which has the feature that the principal hypotheses required, as well as the ensuing conclusions, are entirely in terms of H. This allows the treatment of classes of problems in which H is more amenable to direct analysis than L. The approach also sheds light on the relation between existence theory and the theory of necessary conditions, since the results may easily be compared with R. T. Rockafellar's recent work on existence theory, in which H also plays a central role.

As an example of its application the main result is specialized to a differential inclusion problem. A specific example of its use is also given, an unorthodox optimal control problem with a discontinuous cost functional.

References [Enhancements On Off] (What's this?)

  • [1] H. Berliocchi and J.-M. Lasry, Principe de Pontryagin pour des systèmes régis par une équation différentielle multivoque, C. R. Akad. Sci. Paris Sér. A-B 277 (1973), Al103-A1105. MR 50 #5580. MR 0353094 (50:5580)
  • [2] V. G. Boltjanskiĭ, The maximum principle for problems of optimal steering, Differencial'nye Uravnenija 9 (1973), 1363-1370. MR 0383189 (52:4070)
  • [3] F. H. Clarke, Generalized gradients and applications, Trans. Amer. Math. Soc. 205 (1975), 247-262. MR 0367131 (51:3373)
  • [4] -, Admissible relaxation in variational and control problems, J. Math. Anal. Appl. 51 (1975), 557-576. MR 0407676 (53:11448)
  • [5] -, The generalized problem of Bolza, SIAM J. Control Optimization 14 (1976), 682-699. MR 0412926 (54:1047)
  • [6] R. P. Fedorenko, A maximum principle for differential inclusions, Ž. Vyčisl. Mat. i Mat. Fiz. 10 (1970), 1385-1393 = USSR Comput. Math. and Math. Phys. 10 (1970), 57-68. MR 44 #2127. MR 0284903 (44:2127)
  • [7] H. Halkin, Extremal properties of biconvex contingent equations, Ordinary Differential Equations (NRL-MRC Conf.), Academic Press, New York, 1972, pp. 109-120. MR 0440451 (55:13326)
  • [8] A. W. Roberts and D. E. Varberg, Another proof that convex functions are locally Lipschitz, Amer. Math. Monthly 81 (1974), 1014-1016. MR 50 #4858. MR 0352371 (50:4858)
  • [9] R. T. Rockafellar, Convex analysis, Princeton Univ. Press, Princeton, N. J., 1970. MR 43 #445. MR 0274683 (43:445)
  • [10] -, Conjugate convex functions in optimal control and the calculus of variations, J. Math. Anal. Appl. 32 (1970), 174-222. MR 42 #929. MR 0266020 (42:929)
  • [11] -, Existence and duality theorems for convex problems of Bolza, Trans. Amer. Math. Soc. 159 (1971), 1-40. MR 43 #7995. MR 0282283 (43:7995)
  • [12] -, Existence theorems for general control problems of Bolza and Lagrange, Advances in Math. 15 (1975), 312-333. MR 0365273 (51:1526)
  • [13] M. Valadier, Existence globale pour les équations différentielles multivoques, C. R. Acad. Sci. Paris Sér. A-B 272 (1971), A474-A477. MR 43 #5351. MR 0279630 (43:5351)
  • [14] J. Warga, Necessary conditions without differentiability assumptions in optimal control, J. Differential Equations 18 (1975), 41-62. MR 0377655 (51:13824)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 49A05

Retrieve articles in all journals with MSC: 49A05

Additional Information

Keywords: Hamiltonian, maximum principle, nondifferentiable functions, differential inclusions, generalized gradients
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society